Posted from: Tuesday, February 06, 2018 - 01:27 PM - Present

Risk of Anaphylaxis with Varubi

January 12, 2018 – The U.S. FDA, as well as pharmaceutical manufacturer Tesaro, have reached out to healthcare providers to warn that there may be a risk of anaphylaxis, anaphylactic shock, and hypersensitivity reactions associated with the use of Tesaro’s Varubi® (rolapitant) injectable emulsion.

Indicated to prevent delayed chemotherapy-induced nausea and vomiting, Varubi’s intravenous formulation was approved by the FDA in October of 2017. The risk of anaphylaxis, anaphylactic shock, and hypersensitivity reactions was identified over several months in the post-market setting. In most cases, adverse reactions occurred during and soon after infusion of the drug. In some instances, affected patients required hospitalization.

The FDA and Tesaro advise healthcare providers to monitor patients carefully for signs of hypersensitivity, anaphylaxis, and anaphylactic shock during and after administration of Varubi. Healthcare providers should determine if patients have an existing allergy or hypersensitivity to any ingredient in the product, which includes soybean oil. Patients who have an allergy or hypersensitivity to other legumes may also be at risk. Any patient with a potential hypersensitivity or allergy to any component of Varubi should not be treated with the product.

Administration of Varubi must be stopped immediately if a patient experiences anaphylaxis or other serious infusion reactions. Appropriate steps, including possible treatment with epinephrine or antihistamines, must be taken to manage the reaction. If a patient experiences anaphylaxis or another serious infusion reaction in response to Varubi, treatment with the drug should be permanently discontinued.

Varubi’s prescribing information has been updated to reflect the potential for anaphylaxis, anaphylactic shock, and hypersensitivity reactions in certain patients. The FDA requests that healthcare providers and patients report adverse events or side effects related to the use of Varubi to its MedWatch program.

 

Adverse reactions or quality problems experienced with the use of a recalled product may be reported to the FDA’s MedWatch Adverse Event Reporting Program either online, by U.S. mail or by fax.

Actual drug patent expiration dates and availability of new medications are subject to change due to patent litigation, settlement agreements, additional patents, exclusivities, and final FDA approval.  Distribution and availability of new medications at pharmacies may not occur immediately following FDA approval.  Patients are advised to speak with their healthcare professional or pharmacist regarding appropriateness as well as actual availability.

*This is provided for information only.  The reference to any medication above does not mean the medication is covered by your plan.

 

Last Updated Friday, September 21, 2018 - 10:22 PM.